I’ve been taking the antidepressant Lexapro (escitalopram) for over 3 years. I started taking the meds when repeated panic attacks and constant anxiety threatened a new relationship, and I’ve been on them ever since. Even though I was started on the lowest dosage possible it had a huge impact on me. These medicines did more than just alleviate my anxiety, they actually made the world seem like a much less bleak place. Instead of slogging through each day, I started to have a much more positive outlook on life.
The downsides were relatively minimal, and well worth it. I had some mild weight gain and slightly decreased motivation (it’s harder to get things done when you don’t have as much anxiety about it). The worst side effect for me was the fatigue, I could easily sleep for 10 hours or more per day and still feel tired. With more sleep came more dreams, I have them almost nightly now whereas before they would happen once or twice a week.
There is one negative that is much worse than the others though, and those are the discontinuation symptoms. According to Warner, et. al. (2006) between 9 to 60 percent of people taking antidepressants my experience discontinuation symptoms. These are similar to withdrawals that people experience with other drugs, the difference being that antidepressants are not addictive, and the term “withdrawal” attaches a negative connotation to these helpful medications. All drugs that cause discontinuation symptoms affect serotonin, it is thought that the use of serotonin-altering antidepressants cause a downregulation in serotonin receptors which in turn causes discontinuation symptoms if the antidepressant is stopped. Factors that increase the risk of discontinuation symptoms include duration of use and drugs with a short half-life.
Every other month I inevitably run out of my medication. Because I am extremely busy (and a little lazy) it can take me several days to get a refill at the local pharmacy. The first day isn’t that bad, I feel normal for the most part. Sometimes I even think that the medicine wasn’t doing anything, and I can just continue on with my life without it. Similarly, the second day is easy to deal with. But by the third or fourth day, I become miserable. I get incredibly irritable and develop headaches. But the worst part is a general feeling of discomfort. Like my brain isn’t working properly.
To deal with this, patients are advised to taper down on their medications over a long period of time. Luckily for me, symptoms go away extremely quickly after taking a dose of my prescribed medicine. I think of the discontinuation symptoms as a gentle reminder for me to drop what I’m doing and go to the pharmacy (before things get worse). The longest I went without my medications was 2 weeks this last winter, and I would prefer not to experience that again.
No content on this site should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician, please see the disclaimer page